Nonlinear optimal control for a spherical rolling robot

Gerasimos Rigatos, Krishna Busawon, Jorge Pomares, Masoud Abbaszadeh

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


The article presents a nonlinear H-infinity (optimal) control approach for the problem of the control of the spherical rolling robot. The solution of such a control problem is a nontrivial case due to underactuation and strong nonlinearities in the system’s state-space description. The dynamic model of the robot undergoes approximate linearization around a temporary operating point which is recomputed at each time-step of the control method. The linearization relies on Taylor series expansion and on the computation of the system’s Jacobian matrices. For the linearized dynamics of the spherical robot an H-infinity controller is designed. To compute the controller’s feedback gains an algebraic Riccati equation in solved at each iteration of the control algorithm. The global asymptotic stability properties of the control method are proven through Lyapunov analysis. Finally, for the implementation of sensorless control for the spherical rolling robot, the H-infinity Kalman Filter is used as a robust state estimator.
Original languageEnglish
Pages (from-to)221-237
JournalInternational Journal of Intelligent Robotics and Applications
Issue number2
Early online date27 Dec 2018
Publication statusPublished - 1 Jun 2019


Dive into the research topics of 'Nonlinear optimal control for a spherical rolling robot'. Together they form a unique fingerprint.

Cite this